Extensive Lower Extremity Venous Thrombosis and Phlegmasia From Heparin-Induced Thrombocytopenia Following Percutaneous Coronary Intervention (PCI) Successfully Managed With Limb-Salvage Surgery
Related Experiment Video
Updated: Jan 18, 2026

Synergizing Antegrade Endoscopic with Bridging Vein Harvesting for Improvement of Great Saphenous Vein Graft Quality from the Lower Leg
Published on: November 19, 2019
Carlos Diaz-Sepulveda1, Sebastian Castaner2, Gabriel Pereira3
1Surgery, Centro Médico Episcopal San Lucas, Ponce, PRI.
We report the case of a 64-year-old woman recently treated with unfractionated heparin during percutaneous coronary intervention who developed progressive left lower extremity edema after hospital discharge. Over the next several days, she experienced worsening swelling, sensory loss, and subsequent cyanosis. She presented to the emergency department with marked limb swelling, mottling, leukocytosis, thrombocytopenia, and elevated D-dimer. Duplex ultrasonography revealed extensive iliofemoral and infrapopliteal thrombosis. Given recent heparin exposure and new thrombocytopenia, her 4Ts score indicated intermediate probability for heparin-induced thrombocytopenia (HIT), prompting immediate discontinuation of heparin and initiation of argatroban. PF4/heparin enzyme-linked immunosorbent assay (ELISA) and serotonin release assay later confirmed HIT. Due to worsening venous congestion consistent with evolving phlegmasia cerulea dolens (PCD), she underwent emergent fasciotomy and open thrombectomy, resulting in restored venous outflow and limb reperfusion. Although she subsequently required a left below-knee amputation due to irreversible distal ischemia, preservation of the knee joint provided a markedly better functional prognosis than an above-knee amputation. She remained hemodynamically stable, achieved platelet recovery on non-heparin anticoagulation, and survived a condition historically associated with high mortality. This case highlights the potential for HIT to present with limb-threatening thrombosis after hospital discharge and the importance of early recognition, appropriate anticoagulation, and timely surgical intervention in optimizing limb and patient outcomes.
We report the case of a 64-year-old woman recently treated with unfractionated heparin during percutaneous coronary intervention who developed progressive left lower extremity edema after hospital discharge. Over the next several days, she experienced worsening swelling, sensory loss, and subsequent cyanosis. She presented to the emergency department with marked limb swelling, mottling, leukocytosis, thrombocytopenia, and elevated D-dimer. Duplex ultrasonography revealed extensive iliofemoral and infrapopliteal thrombosis. Given recent heparin exposure and new thrombocytopenia, her 4Ts score indicated intermediate probability for heparin-induced thrombocytopenia (HIT), prompting immediate discontinuation of heparin and initiation of argatroban. PF4/heparin enzyme-linked immunosorbent assay (ELISA) and serotonin release assay later confirmed HIT. Due to worsening venous congestion consistent with evolving phlegmasia cerulea dolens (PCD), she underwent emergent fasciotomy and open thrombectomy, resulting in restored venous outflow and limb reperfusion. Although she subsequently required a left below-knee amputation due to irreversible distal ischemia, preservation of the knee joint provided a markedly better functional prognosis than an above-knee amputation. She remained hemodynamically stable, achieved platelet recovery on non-heparin anticoagulation, and survived a condition historically associated with high mortality. This case highlights the potential for HIT to present with limb-threatening thrombosis after hospital discharge and the importance of early recognition, appropriate anticoagulation, and timely surgical intervention in optimizing limb and patient outcomes.
Related Concept Videos
Peripheral Artery Disease V: Postoperative Nursing Management
Venous Thrombosis III: Interprofessional Care
Venous Thrombosis IV: Nursing Management
Varicose Veins II: Diagnostic Studies and Interprofessional Care
Peripheral Artery Disease III: Interprofessional Care
Pulmonary Embolism II: Diagnostic Studies and Interprofessional Care

